Allergic broncopulmonary aspergillus

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Coconutgirl
New Member


Date Joined Feb 2014
Total Posts : 2
   Posted 2/8/2014 7:42 PM (GMT -6)   
I have just been diagnosed with Allergic Broncipulmonary Aspergilosis. I have had moderate to severe asthma since I was two years old. I will now have to start on high dose steroids for several months and an anti-fungal drug for four months.
I am interested in hearing from anyone who has experience with this or anyone who has been on high dose steroids for an extended period of time or has experience with the anti-fungal drug itraconazole.

I have taken steroids most of my life but always burst and not long term. I usually take 50-60 mg and then taper down over 10 days - 2 weeks. I dont usually have many side effects from this because as soon as I start noticing them I am already tapering so they go away quickly.
I have been on high doses for as much as two weeks when in the hospital and would start gaining weight, but as soon as I was discharged the steroids would begin to taper. This time I will take 60 mg a day for a couple of months and then if labs are improving, I can begin to slowly taper over another couple of months.

I am concerned about the side effects.

jujub
Elite Member


Date Joined Mar 2003
Total Posts : 10407
   Posted 2/9/2014 8:33 AM (GMT -6)   
You can help limit the water retention and weight gain by limiting your salt intake. In addition to making you hungry, steroids make you crave salt. Also, of course, watch the calories. Stock up on celery, carrots and other healthy snacks so when the steroids start craving you can stuff your mouth with those.

Make sure you have ample potassium in your diet; in addition to hoarding sodium, steroids will deplete your body of potassium and can cause severe muscle cramps, often lower leg cramps in the middle of the night. I always started the day with a glass of orange juice and ended it with a banana.

It's also a good idea to take large doses of calcium with D3 to combat the potential bone loss. You should be taking at least 1000 mg of calcium with vitamin D3 daily. Also try to do some weight-bearing or resistance activities every day.

For those of us with chronic diseases that may require steroids, two months is considered just the lowest level of "long-term" use. Usually the more severe long-term side effects don't appear until much longer use. However, it will be important to monitor your blood sugar as steroids will increase it, sometimes dramatically. As an example, my own blood glucose level will go up by as much as 50 points when on steroids. Follow up on this with your primary care physician; some people require anti-diabetic drugs short-term.

I know nothing about your primary condition, hopefully another member will chime in on that soon.
Thyroid forum moderator

Ulcerative colitis since 2001 in 7th year of remission with Remicade.
Inflammatory osteoarthritis; osteonecrosis from steroids
Grave's disease treated with radioactive iodine and now on Levothyroxine.
Type II diabetes induced by steroids.
Eczema, darn it!

Coconutgirl
New Member


Date Joined Feb 2014
Total Posts : 2
   Posted 2/9/2014 4:08 PM (GMT -6)   
Thanks for the info. I have been taking steroids all my life, probably 4-5 times a year, but only in burst for about two weeks. I was curious what mg for what length of time would cause problems like moon face etc.
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, August 15, 2018 9:24 AM (GMT -6)
There are a total of 2,992,879 posts in 327,995 threads.
View Active Threads


Who's Online
This forum has 161205 registered members. Please welcome our newest member, Prakash33.
314 Guest(s), 12 Registered Member(s) are currently online.  Details
PGmax, Girlie, KitKat880, BillyBob@388, Katia, Saipan Paradise, songlady, Alxander, Prakash33, ExhaustedGirl1, RobLee, straydog